High Wind, E Yakima
- When
- April 27, 3:48 PM PST to 6:56 PM PST
- Where
- E Yakima forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.457, -120.739 (the zone’s center; the record gives no point)
High winds occurred throughout the Yakima Valley, knocking down several trees. A small fire was started when a large cottonwood tree was knocked down onto a power line by high winds.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
High winds occurred throughout the Yakima Valley, knocking down several trees. A small fire was started when a large cottonwood tree was knocked down onto a power line by high winds. A small tree was also uprooted in Sunnyside with no significant damage noted.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Apr 27, 1:15 PM PST, 2 hours 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PENDLETON OREGON 215 PM PDT TUE APR 27 2004 .SHORT TERM...WINDS HAVE INCREASED ACROSS MUCH OF THE AREA AS A STRONG COLD FRONT IS MOVING THROUGH THE REGION. A WIND ADVISORY REMAINS IN EFFECT FOR THE YAKIMA...KITTITAS VALLEYS AND THE LOWER COLUMBIA BASIN AND BLUE MOUNTAINS FOOTHILLS OF WASHINGTON AND OREGON. THE WINDS ARE EXPECTED TO CONTINUE UNTIL MIDNIGHT. THE FRONT IS CURRENTLY HUNG UP ON THE WASHINGTON CASCADES. THERE IS A CLOUD AREA WITH PRESSURE TROUGH AHEAD OF FRONT BUT ACTUAL PRECIPITATION REMAINS CLOSER TO THE FRONT. WITH THE LIMITED MOISTURE CAN ONLY EXPECT ISOLATED TO SCATTERED SHOWERS ALONG THE FOOTHILL AND THE MOUNTAINS. THE BEST INSTABILITY IS PUSHED TO THE EAST AS THE FRONT WITH ANY MOISTURE APPROACHES SO THUNDERSTORM THREAT IS RELATIVELY LOW AND SHOULD ONLY BE OVER THE NORTHEAST MOUNTAINS. SHOWERS WILL CONTINUE OVERNIGHT OVER THE NORTHEAST AS LOW SINKS SOUTH OVER IDAHO. LOWER LEVEL MOISTURE LINGERS OVER THE NORTHEAST ON WEDNESDAY MORNING WITH A FEW SHOWERS. TEMPERATURES WILL BE MUCH COOLER BY ABOUT 15 TO 20 DEGREES ON WEDNESDAY THAN TODAY AND A REALLY COLD NIGHT IN STORE FOR THE REGION WEDNESDAY NIGHT. DRY AND A LITTLE WARMER ON THURSDAY AS RIDGE BUILDS BACK INTO WEST COAST. ML .LONG TERM...FRIDAY THROUGH TUESDAY...THE RIDGE OF HIGH PRESSURE WILL CONTINUE TO DOMINATE THE PACIFIC NORTHWEST THROUGH TUESDAY...WITH DRY CONDITIONS AND A WARMING TREND PERSISTING THROUGH MONDAY. TEMPERATURES WILL MODERATE INTO TUESDAY...AS THE EXTENDED MODELS ARE SUGGESTING THAT A SYSTEM WILL MOVE THROUGH THE PACIFIC NORTHWEST LATE MONDAY INTO TUESDAY. HOWEVER...BELIEVE THAT THE RIDGE WILL REMAIN STRONG WITH THE SYSTEM ONLY BRUSHING EASTERN OREGON AND WASHINGTON...AND WILL KEEP THE FORECAST DRY. PALMER && .PRELIMINARY POINT TEMPS/POPS... PENDLETON (AIRPORT) 43 64 37 70 / 30 20 00 00 WALLA WALLA 45 66 39 71 / 30 20 00 00 TRI-CITIES 44 70 38 74 / 20 05 00 00 YAKIMA 41 68 35 72 / 10 10 00 00 && .PDT WATCHES/WARNINGS/ADVISORIES... OR...WIND ADVISORY OR ZONES 44 AND 45 THIS AFTERNOON UNTIL MIDNIGHT. WA...WIND ADVISORY WA ZONE 26 THROUGH 29 THIS AFTERNOON UNTIL MIDNIGHT. && 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PENDLETON OR 825 AM PDT TUE APR 27 2004 ORZ041>050-WAZ024>030-281200- BLUE MOUNTAINS OF OREGON OR-CENTRAL OREGON OR- EAST COLUMBIA RIVER GORGE OR-EAST COLUMBIA RIVER GORGE WA- EAST SLOPES SOUTHERN CASCADES WA-FOOTHILLS OF THE BLUE MOUNTAINS WA- FOOTHILLS OF THE BLUE MOUNTAINS OR-GRANDE RONDE VALLEY OR- JOHN DAY VALLEY OR-KITTITAS VALLEY WA-LOWER COLUMBIA BASIN WA- LOWER COLUMBIA BASIN OR-NORTH CENTRAL OREGON OR- NORTHWEST BLUE MOUNTAINS WA-OCHOCO-JOHN DAY HIGHLANDS OR- WALLOWA COUNTY OR-YAKIMA VALLEY WA- 825 AM PDT TUE APR 27 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON. .DAY ONE... A WIND ADVISORY IS IN EFFECT FOR THIS AFTERNOON AND THIS EVENING FOR THE KITTITAS VALLEY...THE YAKIMA VALLEY...THE COLUMBIA BASIN AND THE FOOTHILLS OF THE BLUE MOUNTAINS. EXPECT WINDS 30 TO 40 MPH WITH GUSTS TO 50 MPH POSSIBLE FROM THIS AFTERNOON THROUGH THIS EVENING IN THE KITTITAS VALLEY. ELSEWHERE IN THE ADVISORY AREA...WINDS OF 25 TO 35 MPH WITH GUSTS TO 45 MPH CAN BE EXPECTED. (PLEASE SEE PRODUCT ID PDXNPWPDT FOR MORE DETAILS). A STRONG COLD FRONT WILL MOVE THROUGH THE REGION TODAY AND CAUSE A TIGHT PRESSURE GRADIENT AND INCREASING WINDS THIS AFTERNOON AND TONIGHT. IN ADDITION TO THE WIND...AREAS OF BLOWING DUST IS POSSIBLE NEAR RECENTLY PLOWED FIELDS. THE WINDS WILL DECREASE AFTER MIDNIGHT TONIGHT AS THE COLD FRONT MOVES TO THE EAST OF THE AREA. .DAYS TWO THROUGH SEVEN... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. HIGH PRESSURE ALOFT WILL BUILD OVER THE REGION WITH A WARMING TREND AND DRY CONDITIONS THROUGH THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
440 PM PDT TUE APR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0424 PM NON-TSTM WND GST 7 E YAKIMA 46.59N 120.38W
04/27/2004 51 MPH YAKIMA WA TRAINED SPOTTER
AVERAGE WIND 40.7 IN LAST 3 HOURS WITH PEAK WIND 50.9.
ROOF SHINGLES HAVE BEEN BLOWN OFF.
0325 PM NON-TSTM WND DMG ELLENSBURG 47.00N 120.55W
04/27/2004 KITTITAS WA TRAINED SPOTTER
STRONG WINDS RESULTED IN 2 POWER POLES KNOCKED DOWN.
&&
SMITHThe national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2004Every state in 2004This day in weather historyWarnings in Washington, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5390406.